Alabama, 2006

Hail in Alabama, April 3, 2006

April 3, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 4:15 AM CST, 52 minutes earlier.

Area forecast discussion, Apr 3, 4:15 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 AM CDT MON APR 3 2006

.DISCUSSION...

IT HAS BEEN A BUSY MORNING ACROSS CENTRAL ALABAMA. SEVERE STORMS
HAVE FIRED UP MAINLY NORTH OF INTERSTATE 20. THE MAIN PROBLEM SO
FAR HAS BEEN HAIL...BUT WE CANNOT RULE OUT AN ISOLATED TORNADO
FROM DEVELOPING. THESE STORMS ARE EXPECTED TO LAST AT LEAST
THROUGH SUNRISE AND THEN BEGIN TO SUBSIDE A FEW HOURS LATER TODAY.

AFTER WE GET RID OF THESE STORMS...A COLD FRONT WILL MOVE RAPIDLY
ACROSS THE AREA LATE THIS MORNING. A TIGHT PRESSURE GRADIENT WILL
QUICKLY FOLLOW THE FRONT WHICH WILL GIVE US SOME STRONG GUSTY
WINDS IN THE AFTERNOON ACROSS THE ENTIRE FORECAST AREA. WE WILL
ISSUE A LAKE WIND ADVISORY LATER TODAY AS A RESULT WHICH WILL
PROBABLY GO FROM NOON TO 6PM. WINDS WILL BEGIN TO WEAKEN SHORTLY
AFTER SUNSET.

COOLER CONDITIONS ARE EXPECTED TUESDAY THROUGH THURSDAY AS A
MUCH COOLER AIRMASS IS IN PLACE. DAYTIME TEMPERATURES WILL BE BACK
IN THE 60S AND 70S WHILE OVERNIGHT TEMPERATURES WILL BE BACK IN
THE UPPER 30S TO 40S.

RAIN CHANCES WILL RETURN TO THE FORECAST OF FRIDAY WHEN ANOTHER
COLD FRONT APPROACHES THE FORECAST AREA. THE FRONT LOOKS TO BE
SLOW MOVING THROUGH...SO RAIN CHANCES MAY EXTEND INTO SATURDAY. BY
SUNDAY...DRY CONDITIONS WILL RETURN AS A RIDGE OF HIGH PRESSURE
SETS IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     76  43  67  37 /  30   0   0  10
ANNISTON    79  43  68  42 /  30   0   0  10
BIRMINGHAM  79  44  69  41 /  30   0   0  10
TUSCALOOSA  81  45  71  42 /  20   0   0  10
CALERA      80  46  70  42 /  30   0   0  10
AUBURN      81  48  71  43 /  10   0   0  10
MONTGOMERY  84  48  73  43 /  10   0   0  10
TROY        82  48  74  42 /  10   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Apr 3, 12:27 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CDT MON APR 3 2006

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 AM CDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...TORNADO WATCH IN EFFECT THROUGH 7 AM CDT FOR PORTIONS OF CENTRAL
ALABAMA...

.DAY ONE...REST OF TONIGHT.

SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 70 MPH...LARGE HAIL...AND TORNADOES...ARE POSSIBLE FOR
NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF LINE
FROM VERNON...TO FAYETTE..AND JASPER THROUGH 7 AM CDT.

A SQUALL LINE OUT AHEAD OF A COLD FRONT WILL APPROACH MARION COUNTY
AFTER 3 AM CDT...AND TRACK SLOWLY SOUTHEASTWARD THROUGH 7 AM CDT. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OUT AHEAD OF THE FRONT...AND
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG STORMS MAY BE LINGERING ACROSS THE INTERSTATE 20 59
CORRIDOR EARLY THIS MORNING...DURING THE MORNING COMMUTE HOURS...AS A
LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF A COLD FRONT PUSHES
THROUGH THE AREA.

AS TEMPERATURES HEAT UP LATE MONDAY MORNING...A FEW STRONG STORMS ARE
POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 65.
THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40
MPH...PEA SIZED HAIL...A DEADLY CLOUD TO GROUND LIGHTNING. THE BEST
CHANCE OF STRONG THUNDERSTORMS WILL OCCUR BETWEEN 11 AM AND 4 PM.

A COLD FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON MONDAY. THE FRONT
WILL BE NEAR A GADSDEN TO BIRMINGHAM TO TUSCALOOSA LINE BY 1 PM...
AND TO A TROY TO PHENIX CITY LINE BY 4 PM. A FEW STRONG STORMS ARE
POSSIBLE JUST AHEAD OF THE FRONT AS ITS MOVES THROUGH CENTRAL
ALABAMA.

STRONG THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY AND SATURDAY
ASSOCIATED WITH THE NEXT COLD FRONT APPROACHING CENTRAL ALABAMA.
THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE AFFECTING US TONIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JD/81

In the hours before

Local storm report, Apr 3, 2:40 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             BRANCHVILLE             33.66N 86.43W
04/03/2006  E0.50 INCH       ST. CLAIR          AL   PUBLIC

&&

KSUMRALL
Special weather statement, Apr 3, 2:51 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 AM CDT MON APR 3 2006

ALZ019-027-030930-
CALHOUN-TALLADEGA-
351 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA AND CALHOUN
COUNTIES UNTIL 430 AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF LINCOLN...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINCOLN...OHATCHEE...
WEST END-COBB TOWN...WEAVER...BLUE MOUNTAIN...ANNISTON...SAKS AND
FORT MCCLELLAN THROUGH 430 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 3, 3:06 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 AM CDT MON APR 3 2006

ALZ022-030-031-030930-
GREENE-PICKENS-SUMTER-
406 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND
PICKENS COUNTIES UNTIL 430 AM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF PICKENSVILLE TO 28
MILES SOUTHWEST OF MEMPHIS...MOVING EAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PICKENSVILLE...MEMPHIS...CARROLLTON...MCMULLEN...ALICEVILLE AND GORDO
THROUGH 430 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND STRONG GUSTY
WINDS. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU
ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
STRONG GUSTY WINDS CAN ALSO BE EXPECTED...WHICH CAN BREAK OFF SMALL
TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Apr 3, 3:39 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 AM CDT MON APR 3 2006

ALZ023-031015-
TUSCALOOSA-
439 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
515 AM CDT...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

...TORNADO WATCH IN EFFECT UNTIL 7 AM CDT...

AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 17 MILES NORTH OF NORTHPORT TO 19 MILES
WEST OF NORTHPORT...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
NORTHPORT AND TUSCALOOSA THROUGH 515 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 3, 4:28 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     HAIL             BIRMINGHAM              33.53N 86.80W
04/03/2006  E0.75 INCH       JEFFERSON          AL   TRAINED SPOTTER

            REPORTED NEAR ALFORD AVENUE AND INTERSTATE 65.

&&

KSUMRALL
Local storm report, Apr 3, 5:06 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 AM CDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             ALABASTER               33.23N 86.82W
04/03/2006  M0.88 INCH       SHELBY             AL   NWS EMPLOYEE

&&

KSUMRALL

The radar

The Birmingham radar (KBMX), 8 km away, was scanning. The volume nearest the first event began at 11:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
April 3, 5:07 AM CST
Where
Shelby County, Alabaster
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -86.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504085.